Q: Sons' Depakote Level was High|
Dear Dr. Phelps,
My son (age 15) has just had his first "psychotic" episode. He did not sleep for
3-5 days before the confused thinking began and he never seemed extremely
depressed or manic prior to this ordeal.
He did have significant social stressors, which he talked about after his first
restless night and we believe this may have contributed to the insomnia. His
general message to us was that he was feeling "inadequate" and he was
questioning his sexuality.
By the fifth day, we decided to admit him into the hospital because he had
become very agitated and he originally said he had thoughts of suicide. During
his seven-day hospital stay, he went through a horrifying experience with
doctors, patients and medications (Thorazine, Remeron, Depokote, Seroquel).
He's home now and was released on 1000 mg of Depokote, and 600 mg of Seroquel
(this dosage was doubled upon his hospital release) all taken at bedtime.
Our Doctor called last night o tell us that the Depokote level in his blood was
too high. This blood test was done over one week prior to this call. So this
high level was in his blood for more than one week.
My question -- What damage could this cause my son? Any leads on what this
problem could be would be helpful as well.
Dear Mike --
High levels of Depakote are not as worrisome as many such medications can be
(such as Tegretol or lithium, for example). He could easily have had a blood
level of about 125, which is over the usual "upper limit" of 100, and yet many
mood experts think that 125 is a better "upper limit" when this drug is used as
a mood stabilizer (as opposed to its use as an anti-seizure medication, whence
the 100 figure derives).
It's pretty common to see a level of 125 or 130 and say
"well, that's probably a little more than we need, let's pull that down a little
bit", without being particularly alarmed at having "such a high level". In
fact, it's also routine to try to push the level that high before we give up on
that medication, as long as the patient is tolerating it okay (no, or few and
minor, side effects). So you should find out what that level was. I'd be
surprised if it was higher than 130 on that dose.
How could it get to a high blood level on what's
generally regarded as the lowest commonly effective dose of Depakote (1000 mg)?
Some people are very slow metabolizers of some medications due to the particular
liver enzymes they have inherited (these can vary from "rapid metabolizers" to
slow, and you can't tell easily before giving a medication who's who; some
medications are more affected by these variations than others).
Sounds like the hospital experience was awful. Sounds
like the symptoms were awful too. Sometimes these two things get blended
together so that the hospital part seems awful because the whole thing was
awful. Just pointing that out in case it might apply a little in your son's
experience. It might make the prospect of another hospitalization, if that ever
had to happen again (hoping not), a little less daunting.
Published December, 2002